Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Missoula, MT

July 27, 2012Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Jul 27, 2012, 9:24 PM MDT for Missoula County, Montana. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2012, 9:24 PM MDT (03:24 UTC)
Expired
Jul 27, 2012, 10:30 PM MDT
In force
66 min
Issued by
NWS Missoula, MT

County Missoula County, MT

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:44 PM MDTHAIL 0.5Missoula, MTHAIL AT THE MISSOULA COUNTY AIRPORT, ALONG WITH BRIEF HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WWUS85 KMSO 280324
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
924 PM MDT FRI JUL 27 2012

IDZ006-MTZ003>006-043-280430-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-FLATHEAD/MISSION VALLEYS-LOWER CLARK
FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
924 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...SOUTHEASTERN
SANDERS...SOUTHERN LAKE...WESTERN GRANITE...CENTRAL MISSOULA...
NORTHEASTERN IDAHO AND EASTERN MINERAL COUNTIES UNTIL 1030 PM MDT/930
PM PDT/...

AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
DIXON TO 7 MILES NORTHWEST OF VICTOR...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA...
VICTOR...FRENCHTOWN...STEVENSVILLE...FLORENCE...LOLO...EVARO...
ARLEE...EAST MISSOULA...WEST RIVERSIDE BURN AREA...BONNER...BELL
CROSSING...TURAH AND CLINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4725 11379 4637 11363 4640 11432 4728 11449
TIME...MOT...LOC 0324Z 274DEG 21KT 4719 11433 4649 11420

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 27, 9:21 PM MDT, 3 minutes earlier.

Area forecast discussion, Jul 27, 9:21 PM MDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
921 PM MDT Fri Jul 27 2012

.UPDATE...Will keep some thunderstorms going through the night.

&&

.DISCUSSION...Moisture and instability across western Montana this
evening has produced a variety of weather. From severe
thunderstorms (hail 1 inch) to brief heavy rain (0.45 in 10
minutes) and gust winds. Some strong thunderstorms are continuing
across northwest Montana and moving to the northeast. A weak
rotation is over central Washington and should brush northwest
Montana as it moves to the northeast tonight. This could kick off
some more thunderstorms before sunrise.

&&

.AVIATION...Thunderstorms will continue to pass through portions
of north central Idaho and western Montana late this evening. KMSO
and KGPI should expect off and on thunderstorms into tonight with
KGPI to have a potential past 28/0600z tonight. Conditions should
improve by early Saturday morning. Thunderstorms will again be
possible from KSMN to KBTM Saturday afternoon.

&&

.PREV DISCUSSION... /ISSUED 244 PM MDT Fri Jul 27 2012/

DISCUSSION...Waves of energy and moisture will continue to stream
through north central Idaho and western Montana tonight through
Sunday. However the amount of moisture looks to decrease as the
weekend progresses. For tonight two distinct waves to talk about.
A wave over central Idaho is currently setting off scattered
thunderstorms over Lemhi county with isolated storms over the
Clearwater mountains and southwest Montana. This coverage will increase
over the next few hours and spread into west central Montana. Main
impacts from storms this evening will be brief heavy rain under
cores of storms and frequent lightning and gusty winds outside
storm cores. There could be some small hail as well, but not
expecting to be larger than half an inch. Another wave is
currently moving into northwest Washington and is expected to pass
along the Idaho/Montana/Canadian border after midnight. Some
isolated thunderstorms are possible as a result.

Saturday through Sunday waves will continue to move through the
flow but moisture will decrease each day. The main area to watch
will continue to be from Lemhi county through southwest Montana
with winds being the main impact through the weekend. Temperatures
will remain slightly above average and overnight lows very near
seasonal.

Next week will be warm again as the upper level ridge continues to
dominate the weather. Temperatures will be in the upper 80s to mid
90s. Sunday night and Monday a weak system will move through the
area and cause breezy conditions and isolated thunderstorms. The
potential for thunderstorms the rest of the week remains
uncertain, recent model runs indicate the southwest monsoon
moisture will stay south of Montana and Central Idaho. However,
model run to model run consistency has been very poor with regard
to how far north the moisture makes it.

Late next week confidence is growing for a significant weather
system. Timing varies between late Thursday night and early
Saturday in models, but all models are showing some variation of
the system. While thunderstorms are possible with this system, it
currently looks relatively dry with the main impacts being strong
winds and low relative humidity ahead of a cold front which will
cause critical conditions for wildfires.

AVIATION...A moist air mass and clear skies this morning have
combined to cause thunderstorms and showers this afternoon. Storms
this afternoon will mainly stay anchored over higher terrain or
quickly weaken as they move off the terrain. This evening some
storms will move off the mountains and may directly impact
terminals. Terminals most likely impacted include KSMN, KBTM, and
KMSO. A lot of lightning is expected with these storms.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 27, 3:34 PM MDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
334 PM MDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 W MISSOULA            46.87N 114.01W
07/27/2012  M1.00 INCH       MISSOULA           MT   NWS EMPLOYEE

0320 PM     HAIL             1 W MISSOULA            46.87N 114.01W
07/27/2012  M1.00 INCH       MISSOULA           MT   NWS EMPLOYEE

0325 PM     HAIL             W MISSOULA              46.87N 113.99W
07/27/2012  M1.00 INCH       MISSOULA           MT   NWS EMPLOYEE

&&

KOLATA
Local storm report, Jul 27, 6:03 PM MDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
603 PM MDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HEAVY RAIN       3 NNE MISSOULA          46.91N 113.96W
07/27/2012  M0.45 INCH       MISSOULA           MT   TRAINED SPOTTER

            ALL RAIN FELL IN ABOUT 10 MINUTES. HAIL 1/4-1/2 INCH
            ALSO.

&&

KOLATA
Special weather statement, Jul 27, 8:27 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
827 PM MDT FRI JUL 27 2012

MTZ002>004-043-280330-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE
REGION-WEST GLACIER REGION-
827 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD...
SOUTHEASTERN SANDERS...SOUTHERN LAKE...NORTHERN MISSOULA AND
NORTHWESTERN POWELL COUNTIES UNTIL 930 PM MDT...

AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF RONAN...OR 19 MILES SOUTHEAST OF
POLSON...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4787 11305 4775 11306 4773 11315 4766 11312
      4750 11311 4748 11305 4723 11305 4722 11400
      4723 11432 4753 11436 4790 11314 4789 11305
      4796 11295 4796 11291
TIME...MOT...LOC 0227Z 259DEG 30KT 4754 11374

KITSMILLER
Special weather statement, Jul 27, 9:24 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
924 PM MDT FRI JUL 27 2012

IDZ006-MTZ003>006-043-280430-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-FLATHEAD/MISSION VALLEYS-LOWER CLARK
FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
924 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...SOUTHEASTERN
SANDERS...SOUTHERN LAKE...WESTERN GRANITE...CENTRAL MISSOULA...
NORTHEASTERN IDAHO AND EASTERN MINERAL COUNTIES UNTIL 1030 PM MDT/930
PM PDT/...

AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
DIXON TO 7 MILES NORTHWEST OF VICTOR...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA...
VICTOR...FRENCHTOWN...STEVENSVILLE...FLORENCE...LOLO...EVARO...
ARLEE...EAST MISSOULA...WEST RIVERSIDE BURN AREA...BONNER...BELL
CROSSING...TURAH AND CLINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4725 11379 4637 11363 4640 11432 4728 11449
TIME...MOT...LOC 0324Z 274DEG 21KT 4719 11433 4649 11420

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:27 PM MDTSpecial Weather StatementMSOLake63 min
Jul 27, 9:57 PM MDTSpecial Weather StatementMSOFlathead63 min
Jul 27, 10:05 PM MDTSpecial Weather StatementMSOFlathead70 min
Jul 27, 10:27 PM MDTSevere Thunderstorm WarningMSOFlathead38 min
Jul 27, 10:47 PM MDTSpecial Weather StatementMSOFlathead58 min
Jul 27, 11:11 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake38 min
Jul 28, 12:44 AM MDTSpecial Weather StatementMSOFlathead61 min

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.